[Skip to Content]
[Skip to Content Landing]
Article
August 3, 1970

Toxic Effects of Lithium Carbonate in a Mother and Newborn Infant

Author Affiliations

From the departments of obstetrics and gynecology (Drs. Wilbanks, Peete, and Cherny), psychiatry (Dr. Bressler), and pediatrics (Dr. London), Duke University Medical Center, Durham, NC. Dr. Wilbanks is now with Rush Medical College, Presbyterian-St. Luke's Hospital, Chicago.

JAMA. 1970;213(5):865-867. doi:10.1001/jama.1970.03170310143052
Abstract

A patient receiving carefully monitored lithium carbonate therapy in late pregnancy developed a toxic condition during the delivery process, apparently due to hemodynamic or metabolic alterations or both, as no additional lithium carbonate was given. Massive diuresis was effective treatment. The infant also had elevated serum lithium ion levels with the clinical signs of cyanosis and flaccid muscle tone.

Both mother and infant have recovered without obvious permanent damage. Extreme caution should be used with lithium carbonate therapy in late pregnancy until further data can be obtained on the maternal-fetal relationship. The promise of effective therapy must be weighed with therapeutic benefit.

×